Alert archive / Nebraska / Special Weather Statements in 2018

Special Weather Statement, NWS Cheyenne, WY

July 16, 2018Banner County, Kimball County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this special weather statement at Jul 16, 2018, 9:21 PM MDT for Banner County, Kimball County, Scotts Bluff County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 9:21 PM MDT (03:21 UTC)
Expired
Jul 16, 2018, 10:00 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Kimball County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

822 
WWUS85 KCYS 170321
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
921 PM MDT MON JUL 16 2018
 
NEZ003-019>021-054-055-096-WYZ108-119-170400-
Kimball NE-Cheyenne NE-Scotts Bluff NE-Box Butte NE-Morrill NE-
South Sioux NE-Banner NE-Goshen County WY-East Laramie County WY-
921 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE...SCOTTS
BLUFF...NORTHWESTERN CHEYENNE...NORTHWESTERN KIMBALL...SOUTHWESTERN
MORRILL...BANNER...SOUTHERN SIOUX...SOUTHEASTERN GOSHEN AND EASTERN
LARAMIE COUNTIES UNTIL 1000 PM MDT...

At 921 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrill to 8 miles northeast of Albin to 7
miles south of Oliver Reservoir. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Scottsbluff, Kimball, Gering, Mitchell, Terrytown, Morrill, Minatare,
Lyman, Potter, Oliver Campground, Wildcat Hills State Recreation
Area, Stegall, Wildcat Hills Campground, Oliver Reservoir, Hubbard
Hill, Harrisburg, Lake Minatare, Lake Minatare Campground, Chimney
Rock State Park and Scotts Bluff National Monument.

This includes Interstate 80 in Nebraska between mile markers 5 and
23, and between mile markers 42 and 45.
 
LAT...LON 4212 10340 4157 10330 4116 10318 4130 10350
      4101 10389 4148 10409 4203 10414
TIME...MOT...LOC 0321Z 264DEG 28KT 4193 10396 4148 10397 4111 10384 

$$

Lyons

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:06 PM MDT, 7 hours 15 minutes earlier.

Area forecast discussion, Jul 16, 2:06 PM MDT, 7 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
206 PM MDT Mon Jul 16 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 200 PM MDT Mon Jul 16 2018

Convection has been confined mainly to the Snowy Range early this
afternoon with some weak showers persisting farther north. Satellite
showed an approaching shortwave with some convection developing over
western Wyoming. Expect showers and storms to spread into the western
parts of the CWA by late this afternoon and move over the plains
through much of this evening. Best instability looks to be over northern
parts of the CWA and expect this area to get the strongest storms,
mainly this evening as suggested by the HRRR and NAM. Showers and
storms likely to persist through tonight over the Nebraska Panhandle
as the shortwave passes by.

Similar pattern across the area Tuesday with the next shortwave likely
to kick off another round of convection especially over the plains.
Some strong to severe storms possible again with instabilities from
1500-2500 J/kg progged over the plains Tuesday afternoon and evening.
Drier air then moves into the area Tuesday night with monsoonal moisture
being shunted to the south with a warm and dry day Weds.

.LONG TERM...(Thursday through Monday)
Issued at 200 PM MDT Mon Jul 16 2018

Center of upper ridge west of the Four Corners will gradually drift
east and amplify over the Rockies and High Plains through Saturday.
Upper shortwave trough tracking east across the Northern Rockies and
Plains will suppress the ridge to the south Sunday and Monday. After
a rather warm Thursday, a dry frontal passage late Thursday will bring
slightly cooler temperatures Friday. A warm up returns Saturday as
700mb temperatures rise to near 20 deg Celsius. A lee surface trough
sets up across the high plains Saturday afternoon, which may focus
isolated late day convection, as well as over the Snowy/Sierra Madre
mountains. Another front pushes southeast across the CWA Sunday
afternoon, with focus for widely scattered convection along and south
of I-80 in southeast WY. High temperatures Monday will be closer to
seasonal normals with highs in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday morning)
Issued at 1147 AM MDT Mon Jul 16 2018

Residual MVFR CIG at KSNY will become VFR by 20Z. Few SHRA/TS have
formed during the morning along a weak outflow boundary across east-
central WY. Convection will redevelop over the higher terrain of
southeast WY by mid-afternoon, and intensify while spreading east
during the late afternoon and evening. With the exception of KRWL.
have VCTS after 21Z at KLAR and KCYS, with VCTS or prevailing -TSRA
for the NE Panhandle after 06Z. Isolated strong/severe TSRA with
hail, strong winds and turbulence will be possible east of the
Laramie Range after 22Z.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Mon Jul 16 2018

Fire weather concerns should stay fairly low through the week with warm
conditions continuing. There will be scattered to numerous showers and
thunderstorms into this evening, and again on Tuesday as a couple
disturbances pass across the region. Drier conditions are then expected
across the area Wednesday through Friday as monsoonal moisture is cut
off for a time.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RE
Hazardous weather outlook, Jul 16, 4:14 AM MDT, 17 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
414 AM MDT Mon Jul 16 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-171015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
414 AM MDT Mon Jul 16 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a slight risk of severe thunderstorms this afternoon and
evening north of a Lander to Cheyenne line with a marginal risk of
severe thunderstorms south of this line.

Thunderstorms will develop early this afternoon over the mountains
and higher terrain of southeast Wyoming, with storms spreading
further east and increasing in coverage and intensity late this
afternoon and especially this evening.

Some of the thunderstorms, especially in the slight risk area, may
become severe late this afternoon and this evening with the
primary threats being strong wind gusts over 60 mph and heavy
rain, with hail possible as well. Thunderstorms will be most
numerous during the evening hours east of a Douglas to Kimball
line.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered thunderstorms are expected again Tuesday afternoon and
evening, with a few strong to severe thunderstorms possible in the
afternoon and evening east of a Lusk to Cheyenne line.

.Spotter information statement...

Your National Weather Service Cheyenne team would appreciate any
reports of strong wind, heavy rain or hail this afternoon and
evening from thunderstorms.

Rubin

In the hours before

Special weather statement, Jul 16, 6:02 PM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
602 PM MDT MON JUL 16 2018

WYZ101-102-170045-
Converse County Lower Elevations WY-Niobrara County WY-
602 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA AND EAST
CENTRAL CONVERSE COUNTIES UNTIL 645 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Manning Ranch, or 20 miles east of Douglas, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Keeline and Lost Springs.

LAT...LON 4281 10515 4296 10499 4285 10456 4261 10491
TIME...MOT...LOC 0002Z 302DEG 13KT 4284 10500

Lyons
Special weather statement, Jul 16, 6:12 PM MDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
612 PM MDT MON JUL 16 2018

NEZ002-003-170100-
Box Butte NE-Dawes NE-
612 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 700 PM MDT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hay Springs, moving southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Red Cloud Campground, Chadron Campground and Chadron St Park.

LAT...LON 4243 10299 4273 10308 4280 10279 4278 10277
      4245 10277 4244 10275
TIME...MOT...LOC 0012Z 322DEG 10KT 4270 10283

Lyons
Special weather statement, Jul 16, 7:06 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
706 PM MDT MON JUL 16 2018

WYZ103-105-106-115-116-170145-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
706 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND WESTERN
PLATTE COUNTIES UNTIL 745 PM MDT...

At 706 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wheatland Reservoir 3, or 39 miles west of Wheatland, moving
southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wheatland Reservoir 3.

LAT...LON 4186 10584 4203 10574 4189 10520 4164 10536
TIME...MOT...LOC 0106Z 294DEG 20KT 4192 10571

Lyons
Special weather statement, Jul 16, 7:38 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
738 PM MDT MON JUL 16 2018

NEZ002-003-095-096-170230-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
738 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE...
SOUTHWESTERN DAWES AND EAST CENTRAL SIOUX COUNTIES UNTIL 830 PM
MDT...

At 738 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Agate Bed National Monument, or 38 miles southwest
of Chadron. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Box
Butte...southwestern Dawes and east central Sioux Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4255 10372 4259 10353 4242 10338 4237 10371
TIME...MOT...LOC 0138Z 343DEG 4KT 4250 10362

Lyons
Special weather statement, Jul 16, 9:00 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
900 PM MDT MON JUL 16 2018

NEZ054-055-170345-
Kimball NE-Cheyenne NE-
900 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND EASTERN
KIMBALL COUNTIES UNTIL 945 PM MDT...

At 900 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Pawnee Buttes, or 21 miles south of Kimball,
moving northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Potter, Dix and Kimball Airport.

This includes Interstate 80 in Nebraska between mile markers 22 and
44.

LAT...LON 4100 10390 4133 10352 4114 10308 4101 10318
TIME...MOT...LOC 0300Z 229DEG 23KT 4093 10377

Lyons
Special weather statement, Jul 16, 9:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
921 PM MDT MON JUL 16 2018

NEZ003-019>021-054-055-096-WYZ108-119-170400-
Kimball NE-Cheyenne NE-Scotts Bluff NE-Box Butte NE-Morrill NE-
South Sioux NE-Banner NE-Goshen County WY-East Laramie County WY-
921 PM MDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE...SCOTTS
BLUFF...NORTHWESTERN CHEYENNE...NORTHWESTERN KIMBALL...SOUTHWESTERN
MORRILL...BANNER...SOUTHERN SIOUX...SOUTHEASTERN GOSHEN AND EASTERN
LARAMIE COUNTIES UNTIL 1000 PM MDT...

At 921 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morrill to 8 miles northeast of Albin to 7
miles south of Oliver Reservoir. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Scottsbluff, Kimball, Gering, Mitchell, Terrytown, Morrill, Minatare,
Lyman, Potter, Oliver Campground, Wildcat Hills State Recreation
Area, Stegall, Wildcat Hills Campground, Oliver Reservoir, Hubbard
Hill, Harrisburg, Lake Minatare, Lake Minatare Campground, Chimney
Rock State Park and Scotts Bluff National Monument.

This includes Interstate 80 in Nebraska between mile markers 5 and
23, and between mile markers 42 and 45.

LAT...LON 4212 10340 4157 10330 4116 10318 4130 10350
      4101 10389 4148 10409 4203 10414
TIME...MOT...LOC 0321Z 264DEG 28KT 4193 10396 4148 10397 4111 10384

Lyons

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:02 PM MDTSpecial Weather StatementCYSNiobrara43 min
Jul 16, 7:06 PM MDTSpecial Weather StatementCYSAlbany39 min
Jul 17, 1:16 PM MDTFire Weather WatchCYS6 hr
Jul 17, 1:39 PM MDTSpecial Weather StatementCYSAlbany51 min
Jul 17, 2:18 PM MDTSevere Thunderstorm WarningCYSPlatte27 min
Jul 17, 2:25 PM MDTSpecial Weather StatementCYSLaramie50 min
Jul 17, 2:37 PM MDTSpecial Weather StatementCYSPlatte38 min
Jul 17, 2:43 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte47 min
Jul 17, 2:49 PM MDTSevere Thunderstorm WarningCYSPlatte41 min
Jul 17, 2:57 PM MDTSpecial Weather StatementCYSLaramie48 min
Jul 17, 3:06 PM MDTSpecial Weather StatementCYSLaramie39 min
Jul 17, 3:20 PM MDTSevere Thunderstorm WarningCYSPlatte40 min
Jul 17, 3:30 PM MDTSevere Thunderstorm WarningCYSLaramie45 min
Jul 17, 3:53 PM MDTSevere Thunderstorm WarningCYSPlatte10 min
Jul 16, 6:12 PM MDTSpecial Weather StatementCYSDawes48 min
Jul 16, 6:57 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes48 min
Jul 16, 7:17 PM MDTFlash Flood WarningCYSDawes3 hr
Jul 16, 7:38 PM MDTSpecial Weather StatementCYSSioux52 min
Jul 16, 7:43 PM MDTSevere Thunderstorm WarningCYSDawes32 min
Jul 16, 7:56 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes49 min
Jul 16, 8:15 PM MDTFlash Flood WarningCYSBox Butte, Dawes, Sioux3 hr
Jul 16, 9:00 PM MDTSpecial Weather StatementCYSKimball45 min
Jul 16, 9:07 PM MDTSevere Thunderstorm WarningCYSKimball38 min
Jul 16, 9:30 PM MDTAreal Flood AdvisoryCYSScotts Bluff5 hr
Jul 16, 9:53 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Morrill, Scotts Bluff, Sioux37 min
Jul 16, 10:21 PM MDTAreal Flood AdvisoryCYSBox Butte, Dawes9 hr
Jul 16, 10:28 PM MDTAreal Flood AdvisoryCYSBanner, Cheyenne, Kimball, Morrill, Scotts Bluff3 hr
Jul 16, 10:31 PM MDTSpecial Weather StatementCYSCheyenne, Morrill44 min
Jul 17, 3:22 AM MDTFlash Flood WatchCYSBanner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 2 more19 hr
Jul 17, 4:13 PM MDTSpecial Weather StatementCYSBanner, Kimball62 min

Nearby

Special Weather Statements in Nebraska, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.